Illinois, 2010

Heat in Illinois, July 29, 2010

July 29, 2010 · NWS LOT · 1 event in 1 county or zone

High temperatures reached the upper 80s on July 27th and July 28th and just the lower 80s on July 29th. One person died from a heat stroke on July 29th.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures reached the upper 80s on July 27th and July 28th and just the lower 80s on July 29th. One person died from a heat stroke on July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 8:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jul 29, 8:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 AM CDT THU JUL 29 2010

.DISCUSSION...
257 AM CDT

ONLY MINOR TWEAKS TO THE FORECAST TONIGHT AS QUIET WEATHER
CONDITIONS ARE ON TAP FOR TODAY. THE COLD FRONT THAT BROUGHT
SHOWERS AND THUNDERSTORMS TO THE AREA YESTERDAY HAS PUSHED OUT TO
THE SOUTH LEAVING A COOLER LESS HUMID AIRMASS IN ITS WAKE. HIGH
PRESSURE TO OUR NORTHWEST WILL PUMP IN SLIGHTLY COOLER
NORTHWESTERLY FLOW WITH 850MB TEMPERATURES AROUND 12-13C THIS
AFTERNOON. MIXING OF DRYER AIR DOWN TO THE SURFACE THIS AFTERNOON
WILL HELP TO LOWER OUR DEWPOINTS INTO THE LOW 60S BY THIS
AFTERNOON WITH HIGH TEMPERATURES TOPPING OUT IN THE LOW TO MID
80S. EXPECT SIMILAR CONDITIONS THROUGH MIDDAY FRIDAY.

UPSTREAM ON FRIDAY...MODELS CONTINUE TO SUGGEST THE DEVELOPMENT OF
AN MCS IN AN AREA OF FAVORABLE DYNAMICS UNDER RIGHT ENTRANCE REGION
OF A 90KT JET AND AHEAD OF A POTENT 500MB SHORTWAVE TROF. STRONG
ISENTROPIC LIFT OVER DIFFUSE FRONT IS EXPECTED ACROSS NORTHERN IOWA
AND SOUTHERN MINNESOTA DURING THE DAY FRIDAY. FRONTAL BOUNDARY WILL
WAVE BACK TO THE NORTH AS A LOW PRESSURE FORMS ALONG THE BOUNDARY
AND SOUTHWEST FLOW INCREASE AHEAD OF THE LOW. AXIS OF INSTABILITY
LIES SOUTH AND SOUTHWEST OF CENTRAL IOWA WITH DEEP LAYER SHEAR
SUGGESTING SOUTHEAST MOVEMENT OF THE THUNDERSTORMS WITH SOUTHERLY
PROPAGATION INDICATED BY CORFIDI VECTORS. A 30KT LOW LEVEL JET FORMS
LATE IN THE EVENING FRIDAY WHICH WILL HELP TO MAINTAIN THE SYSTEM
INTO THE NIGHT AS IT BECOMES ELEVATED. AS THE SYSTEM APPROACHES THE
FORECAST AREA...TENDENCY IS FOR THE JET TO VEER TO THE WEST
DECREASING THE LOW LEVEL CONVERGENCE INTO THE SYSTEM. NAM SHOWS THE
SURFACE LOW PASSING TO OUR SOUTH OVER CENTRAL ILLINOIS BY LATE
SATURDAY MORNING. SHOULD THIS SOLUTION PAN OUT...WOULD EXPECT MOST
INTENSE CONVECTION TO DEVELOP SOUTH OF THE FORECAST AREA SATURDAY IN
MOST UNSTABLE AIRMASS WITH PERHAPS DECAYING TS OVER NORTHERN
ILLINOIS. WILL HAVE TO WORK OUT SOME TIMING ISSUES BUT FOR NOW LOOKS
LIKE NAM IS GOOD MIDDLE GROUND SO WILL TREND TOWARD THAT.

UPPER RIDGE BUILDS BACK INTO THE REGION FOR THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK BRINGING BACK SOME WARMER TEMPERATURES.
NEXT GOOD CHANCE OF PRECIP IS ON TUESDAY.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 14Z...

RELATIVELY FEW AVIATION WEATHER CONCERNS EXPECTED FOR TODAY WITH
VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE PERIOD.

MARSILI

//DISCUSSION...UPDATED 12Z...

SFC COLD FRONT CONTINUES TO MOVE AWAY DOWNSTATE WHILE HIGH
PRESSURE BUILDS SOUTHEAST FROM UPPER MIDWEST INTO WESTERN GREAT
LAKES REGION. WHILE LOW LEVEL NORTH/NORTHEAST WINDS BRINGING DRIER
AIR INTO TERMINALS...COOLING IN 1000-850 HPA LAYER ALSO STEEPENING
LAPSE RATES A BIT ABOVE THE SURFACE WHICH IS RESULTING IN A LITTLE
PATCHY HIGH IFR/MVFR CLOUDS IN 1000-1500 FT LEVEL AS NOTED IN
HARRISON CRIB WEBCAM IMAGERY. 00Z WRF FCST SOUNDINGS PICKED UP ON
THIS...THOUGH GOOD NEWS IS THAT IT LOOKS LIKE IT WILL BE OF
LIMITED SCOPE AND WILL LIFT/MIX OUT QUICKLY THROUGH MID MORNING.
COVERAGE NOT EXPECTED TO BE ENOUGH TO WARRANT CEILING IN TAF AT
THIS TIME. BEYOND 15Z...EXPECT ONLY VFR SCT CU AND SOME PATCHY
HIGH CLOUD THROUGH REMAINDER OF THE DAY.

WITH SFC RIDGE BUILDING INTO AREA TODAY...WINDS ALREADY SHIFTING
NNE PER 1 MINUTE ORD/MDW ASOS DATA. WINDS SHOULD BECOME NORTHEAST
NEAR 10 KTS THIS MORNING...WITH VARIOUS GUIDANCE INDICATING SOME
VARIABILITY IN THE 030-070 DEG RANGE. WINDS WILL DECREASE RAPIDLY
LATE AFTERNOON/EVENING AS SFC HIGH SETTLES ACROSS AREA...WITH
WINDS GOING CALM THIS EVENING.

INCREASING MID CLOUDS LATE TONIGHT/EARLY FRIDAY...WITH CONTINUED
LIGHT VARIABLE WINDS.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 14Z...

HIGH CONFIDENCE IN MAINTAINING VFR CONDITIONS THROUGH THE PERIOD.

HIGH CONFIDENCE IN MAINTAINING NORTHEAST WINDS THROUGH THE PERIOD.

MARSILI

//OUTLOOK FOR ORD/MDW FOR 18Z FRIDAY-12Z TUESDAY...UPDATED 06Z...

FRIDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR.

SATURDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR.

SUNDAY...VFR.

MONDAY...VFR.

TUESDAY...CHANCE OF THUNDERSTORMS. OTHERWISE VFR.

MARSILI

&&

.MARINE...

148 AM...MAIN FORECAST CONCERN THIS MORNING IS THE TRACK AND
STRENGTH OF A LOW EXPECTED TO MOVE ACROSS THE SOUTHERN LAKES AND
UPPER OHIO VALLEY SATURDAY.

A LARGE AREA OF HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA
SOUTH INTO THE CENTRAL PLAINS WILL BUILD EAST TODAY AND TONIGHT
AND BE CENTERED OVER THE LAKES FRIDAY MORNING. NORTH WINDS 10-15
KTS WILL SLOWLY DIMINISH THIS AFTERNOON WITH A PERIOD OF LIGHT AND
VARIABLE WINDS POSSIBLE BY EVENING. AS THE HIGH DRIFTS EAST FRIDAY
WINDS WILL BECOME SOUTHERLY. GENERAL CONSENSUS IS FOR AN AREA OF
LOW PRESSURE TO MOVE EAST ACROSS CENTRAL ILLINOIS SATURDAY MORNING
AND THEN EAST ACROSS THE UPPER OHIO VALLEY SATURDAY NIGHT AS IT
WEAKENS. WITH THIS TRACK...SOUTHERLY WINDS FRIDAY WILL TURN MORE
EASTERLY SATURDAY. SPEEDS WILL BE DEPENDENT ON STRENGTH OF THE LOW
BUT A PERIOD OF 10-20KTS APPEARS POSSIBLE. AS THIS LOW WEAKENS AND
DEPARTS...GRADIENT WEAKENS AND WINDS ARE EXPECTED TO BE RATHER
LIGHT SUNDAY...THEN TURN SOUTHERLY AGAIN SUNDAY NIGHT. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 29, 2:35 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
335 AM CDT THU JUL 29 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
300845-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
335 AM CDT THU JUL 29 2010 /435 AM EDT THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE PECATONICA AND ROCK RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT AND A
SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

PORTIONS OF THE ROCK AND PECATONICA WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-300845-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
335 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...AND
A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY.  THERE IS ANOTHER
CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300845-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
335 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...AND
A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
July 29, 9:00 AM CST to 8:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2010-07-2995FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254310.